Hepatotoxicity in an African antiretroviral therapy cohort: the effect of tuberculosis and hepatitis B


    loading  Checking for direct PDF access through Ovid

Abstract

Objective:Hepatotoxicity is a significant complication of antiretroviral therapy (ART). We assessed the incidence of and risk factors for hepatotoxicity among HIV-infected individuals on ART in South Africa.Design:We conducted a retrospective cohort study in a workplace HIV care program in South Africa which uses a first-line regimen of efavirenz, zidovudine, and lamivudine and provides routine clinical and laboratory monitoring.Methods:We included subjects with baseline and follow-up alanine transaminase and aspartate aminotransferase tests. Severe hepatotoxicity cases were identified during the first 12 months of ART. Potential risk factors, including concomitant medication use, tuberculosis, and hepatitis B and C, were determined from clinical records, database queries, and serological testing. Associations with hepatotoxicity were investigated using Cox proportional hazards modeling.Results:Of the 868 subjects (94% male, median age 41 years), the median nadir CD4 cell count was 136/μl, 25% received concomitant tuberculosis treatment during ART, and 17% of a randomly selected subset were positive for hepatitis B surface antigen (HBsAg). We identified 7.7 episodes of severe hepatotoxicity per 100 person-years. Tuberculosis treatment increased risk 8.5 fold, positive HBsAg 3.0 fold, and nadir CD4 cells count < 100/μl 1.9 fold. Importantly, the fraction of patients with severe hepatotoxicity on ART (4.6%) was similar to the fraction with liver enzyme elevations > 5 times the upper limit of normal before starting ART (4%).Conclusions:In this African ART cohort, we found a low incidence of and minimal morbidity due to hepatotoxicity. HBsAg and concomitant tuberculosis therapy significantly increased the risk of hepatotoxicity.

    loading  Loading Related Articles